My 13-year-old daughter (154.7 cm [5 feet, 1 inch] tall and 44.5 kg [89 pounds]) has had type 1 diabetes for four years. Her latest A1c was 7. Her highest A1c was 7.2 three months ago. She started her period seven months ago and, since then, we are unable to bring her A1c down below 7. She is on 30 units of Lantus at 10.30 p.m. and takes fast acting insulin for breakfast (six units), lunch (8.5units), evening snack (three units) and dinner (six units). She consumes about 15 grams of carbohydrates at school for recess (10.30 a.m.), for which she is not taking any insulin. Her readings without insulin are around 6 to 7 mmolL [108 to 126 mg/dl] before lunch at 2.30 p.m. For evening snack, she eats about 15 grams of carbohydrates with three units of insulin as her readings start going up around 5 p.m. whether she is eating or not and goes as high as 18 mmol/L [324 mg/dl] before dinner. We feel her Lantus is losing effect by evening. What is the best way to deal with her Lantus? Her doctor has suggested she take it twice a day if she does not want to take evening snack insulin. Can she go away without insulin for the 15 grams of carbohydrates? She gets hypoglycemia in the night around 3 a.m. For that, she needs to eat at least 30 grams of carbohydrates, which she finds too much. Her before meal readings are 5 to 7 mmol/L [90 to 126 mg/dl]. What do you suggest?
You apparently have already spoken to your child's doctor about these issues. I congratulate you on being so diligent.
As children grow and change physically, their body's metabolism is in flux also. This is especially true during puberty. I imagine that your 13-year-old daughter has been going through a lot of physical and probably emotional changes over the past couple of years. The hormones of puberty antagonize the effects of insulin and relatively more insulin is required than previously to keep glucose levels in check. Insulin-to-carbohdyrate ratios may need to be adjusted. Many clinicians recommend twice daily Lantus, with perhaps 10 to 25% of the daily dose be given in the morning and the remainder given at bedtime.
This is also a time that you want to review the basics of diabetes management with your daughter in order to reassess the meal plan and especially review the importance of exercise in daily glucose control.
Finally, other conditions that can be associated with type 1 diabetes may manifest themselves at any time and can alter the balance of insulin, meals, and exercise. Your doctors can screen for these conditions with you.
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.